Hail, Franklin
- When
- March 8, 10:47 PM CST
- Where
- Franklin County, 4 mi W of Wellsville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.717, -95.150
Thunderstorms developed over north central Kansas early in the evening of the 8th. Many became severe and produced numerous reports of large hail and damaging winds as they moved to the east before finally exiting the area late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over north central Kansas early in the evening of the 8th. Many became severe and produced numerous reports of large hail and damaging winds as they moved to the east before finally exiting the area late in the evening. Strong winds damaged many buildings and residences across the area. But the most damaging event of all occurred in Topeka where downburst winds damaged 40 cars at a dealership plus the roof of the dealership itself. Total damage from this event alone was estimated at 1 million dollars. In addition, powerful straightline winds moved away from the thunderstorms and did consideable damage in a corridor bounded by the Kansas River on the north and Interstate 70 on the south and extended from Manhattan to just west of Topeka. Winds in this area were extimated as high as 70 mph. The most noticeable damage from this part of the event occurred in Paxico where the winds left a 20 foot by 40 foot gaping hole in the roof of the Junior High school. Ironically, this was the second consecutive year this school had been damaged from severe weather. Total damage from the March 8 event was estimated at 1.22 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 8, 4:46 PM CST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT
FXUS63 KTOP 082246 RRA
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
NW OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0931 PM (FOE)FORBES FLD TOPEKA KS 69 MPH TSTM GUST
03/08/02 SHAWNEE ASOS MEASURED
0932 PM AMERICUS KS .75 INCH HAIL
03/08/02 LYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM ALMA KS WIND DAMAGE
03/08/02 WABAUNSEE SEVERAL BUILDINGS
DAMAGED IN ALMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 4 S EMPORIA KS .75 INCH HAIL
03/08/02 LYON
0953 PM OSAGE CITY KS .75 INCH HAIL
03/08/02 OSAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 10 N LYNDON KS 1 INCH HAIL
03/08/02 OSAGE
1000 PM NEOSHO RAPIDS KS 1 INCH HAIL
03/08/02 LYONKSZ011-023-037-038-090430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1008 PM CST FRI MAR 8 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 12 REMAINS IN EFFECT UNTIL 2 AM FOR PART OF NORTHEAST...AND MUCH OF EAST CENTRAL KANSAS... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...GENERALLY ALONG AND EAST OF U.S. HIGHWAY 75 UNTIL 2 AM SATURDAY MORNING. THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH...MORRIS...NEMAHA...POTTAWATOMIE...AND WABAUNSEE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 PM 2 N POMONA KS 1 INCH HAIL
03/08/02 FRANKLINThe Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280233, 5280234, 5280235.